North Carolina, 2021

Damaging Winds in North Carolina, July 28, 2021

July 28, 2021 · NWS MHX · 13 events in 9 counties and zones

Widespread thunderstorms moved through Eastern NC during the afternoon and early evening hours. Many reports of wind damage, along with several reports of dime to nickel size hail, were noted with these severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Widespread thunderstorms moved through Eastern NC during the afternoon and early evening hours. Many reports of wind damage, along with several reports of dime to nickel size hail, were noted with these severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jul 28, 2:42 PM EST, 21 minutes earlier.

Area forecast discussion, Jul 28, 2:42 PM EST, 21 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
342 PM EDT Wed Jul 28 2021

.SYNOPSIS...
Weak trough of low pressure will push through the region
tonight. A weak cold front will approach Friday, lingering over
the area through the weekend. A much more active period emerges
early to mid next week as several waves traverse the area.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
As of 315 PM Wed...Latest radar imagery shows a nice complex of
storms over the Elizabeth City area propagating southward over
the Albemarle Sound. An additional broken line of convective
showers and storms extend SWwrd towards Raleigh. This multicell
cluster of stronger convection will push southward across the
CWA this aftn and into the evening as it feeds off a very
unstable airmass. Mesoanalysis currently shows 3500-4000 J/kg of
MUCAPE over most of the region, with a weak cap over the
Crystal Coast. Cluster of cells being driven by a weak mid-
level trough that will push SEwrd across the region this
evening. Storms expected fizzle out and move southward out of
the region after sunset. Otherwise, a mostly quiet night with
lows around 70.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
As of 325 PM Wed...Strong upper level ridging pattern continues
Thu, providing NW mid-level downslope flow. In combination with
weak subsidence at the sfc, we can expect a hot and dry day Thu.
Low-level thickness values support temps in the low to mid 90s
inland with dew points forecasted to be in the mid 70s. Heat
indices will reach above 100 across the region, but remain just
shy of Heat Advisory criteria, though a few stations may hit a
heat index of 105 in the aftn.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
As of 245 AM Wed...Hot Friday, with relief coming in the form
of a cold front that will move over the area and stall nearby
Friday night and Saturday. Deep troughing developing over the
southern Appalachians will bring a very active period early to
mid next week, with the potential for heavy rainfall and
flooding concerns.

Friday and Saturday...Upper level ridging moderates a bit as surface
low pressure crossing New England drags a cold front into the Mid-
Atlantic Friday and over or across the area Saturday. Heat will be
the story Friday as the persistent deep ridging will work with
prefrontal WAA and modest compressional heating to bring highs into
the mid to upper 90s away from the coast Friday, with heat index
values pushing 110 (Heat Advisory Criteria). Low to mid level
moisture convergence ahead of the approaching front will bring
thunderstorm chances later in the day Friday into Friday night,
with ample instability resulting in the potential for some
stronger to severe storms. Dry air aloft could enhance the
damaging wind/downburst threat (diabatic cooling), but will
also prove a limiting factor in storm coverage.

The front will likely stall along the coast or just south of the
area during the day Saturday, with drier and more moderate
post-frontal airmass limiting inland POPs early in the day and
bringing much more seasonable temps. However, heights aloft begin to
fall later in the day Saturday, with storm chances increasing inland
in the evening and overnight.

Sunday through early next week...The ridging aloft breaks down
rapidly Sunday, with upper level troughing developing over the
southern Appalachians early next week. Expect a very active
period as the aforementioned boundary should remain over or
nearby the area, with several waves passing along the boundary,
bringing the potential for several rounds of storms. Of
particular concern is the longer range global guidance
indicating the potential for a closed low to develop at the base
of the digging trough over the Southeast, bringing persistent
and very deep moisture over the Southeast coast. This early to
mid next week period will bear monitoring as this is a pattern
that could result in a significant flooding threat for our
area. Temps will be moderated by on-and-off rainfall and ample
cloud cover through this period, with highs 5-10 degrees below
normal currently forecast.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
SHORT TERM /Through 18Z Thu/...
As of 120 PM Wed...Latest satellite still showing some stratus
across the southern terminals around the Crystal Coast and
towards to southern OBX with mostly clear skies to the NW.
Strong daytime heating expected to fire off some convection this
aftn, with a tstm complex already beginning to develop in SE VA.
Hi res guidance showing this complex growing and diving
southward into the ENC region mid to late aftn. TSRA becoming
more likely as a result for the mid to late aftn hours and into
the evening. Added in a tempo group for TS with sub-VFR
conditions. Coverage is still a bit uncertain, so stopped short
of committing to an IFR tempo group, but any strong tsra could
drop vis. Storms clear out late in the evening, but ground
moisture from storms will set us up for some fog overnight, esp
inland. Guidance already showing IFR fog early Thu AM for
inland terminals and MVFR fog elsewhere before dissipating after
daybreak tomorrow. VFR conditions will then prevail through the
end of the period.

LONG TERM /Thursday through Monday/...
As of 3 AM Wed...VFR prevails Thu into Fri. An approaching cold
front could bring some scattered storms later Fri into Sat,
with periods of flight restrictions possible. A much more active
period arrives Sunday through early next week, with flight
restrictions increasing in frequency.

&&

.MARINE...
SHORT TERM /Tonight and Thursday/...
As of 335 PM Wed...Showers and tstorms possible over inland
rivers and sounds as a complex of storms moves southward across
the region late this aftn into the evening. Lightning and a few
strong storms with gusty winds could impact these marine zones.
A few sct showers with an iso tstorm possible for coastal
waters, but main concentration of storms will stay inland from
the coast. Otherwise, a fairly quiet marine forecast overnight,
with light S/SW winds 5-10 kts. Winds gradually inc Thu ahead of
an approaching cold front. Srly winds 5-10 kts in the morning
will increase to 15-20 kts by the late aftn. Seas will linger at
2-3 ft.

LONG TERM /Thursday night through Monday/...
As of 3 AM Wed...Becoming breezy Thursday night and Friday
ahead of an approaching cold front. SCAs may be needed for the
larger sounds and the coastal waters during this time. Winds Sat
will be dependent on the progression of the front, with light
to moderate and changeable winds Sunday through early next week
as a front lingers over the area, with several waves riding
along it.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...ML
SHORT TERM...ML
LONG TERM...CB/CEB
AVIATION...CB/ML
MARINE...CB/ML
Hazardous weather outlook, Jul 28, 3:21 AM EST, 11 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
421 AM EDT Wed Jul 28 2021

NCZ195-196-199-204-205-290830-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
421 AM EDT Wed Jul 28 2021

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING SOUTH OF CAPE HATTERAS...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk south of Cape Hatteras.

Scattered thunderstorms will develop this afternoon, with the
potential for a few storms to become strong to severe. Damaging wind
gusts and locally heavy rainfall are the primary threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044>047-079>081-090>092-094-193-194-198-290830-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
421 AM EDT Wed Jul 28 2021

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Scattered thunderstorms will develop this afternoon, with the
potential for a few storms to become strong to severe. Damaging wind
gusts and locally heavy rainfall are the primary threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heat index values will reach around 105 many spots Thursday, and are
forecast to reach 105 to 110 some locations Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-290830-
Northern Outer Banks-
421 AM EDT Wed Jul 28 2021

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Scattered thunderstorms will develop this afternoon, with the
potential for a few storms to become strong to severe. Damaging wind
gusts and locally heavy rainfall are the primary threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 28, 2:45 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
345 PM EDT Wed Jul 28 2021

NCZ045-046-282030-
Washington-Tyrrell-
345 PM EDT Wed Jul 28 2021

...A STRONG THUNDERSTORM WILL AFFECT EASTERN WASHINGTON AND TYRRELL
COUNTIES...

At 345 PM EDT, a strong thunderstorm was located near Columbia, or 16
miles south of Weeksville, moving south at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Alligator, Columbia, Woodley, Newfoundland, Frying Pan Landing and
Creswell.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3600 7613 3575 7603 3574 7644 3600 7641
TIME...MOT...LOC 1945Z 353DEG 14KT 3598 7626

SGK
Special weather statement, Jul 28, 2:56 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
356 PM EDT Wed Jul 28 2021

NCZ029-045-080-282045-
Washington-Beaufort-Martin-
356 PM EDT Wed Jul 28 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WASHINGTON...
SOUTHEASTERN MARTIN AND NORTHERN BEAUFORT COUNTIES...

At 356 PM EDT, a strong thunderstorm was located near Pinetown, or 9
miles northeast of Washington, moving southeast at 20 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Belhaven, Pinetown, Core Point, Bayview, Sidney Crossroads, Bunyan,
Yeatesville, Terra Ceia, Goose Creek State Park, Long Acre VFD and
Sydney Crossroads.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3563 7705 3575 7688 3553 7659 3536 7685
TIME...MOT...LOC 1956Z 320DEG 18KT 3564 7692

11

The radar

The Norfolk radar (KAKQ), 131 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tyrrell

When
July 28, 3:03 PM EST
Where
Tyrrell County, Legion Beach
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.950, -76.300

The report was from Mping.

Thunderstorm Wind, Washington

When
July 28, 3:29 PM EST
Where
Washington County, 4.18 mi S of Cherry
Measured
50 kt (58 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
35.790, -76.410

Multiple trees were blown down in Pettigrew State Park. Some trees had their tops snapped off.

Thunderstorm Wind, Beaufort

When
July 28, 3:51 PM EST
Where
Beaufort County, Chocowinity
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.520, -77.100

Multiple trees were blown down.

Thunderstorm Wind, Beaufort

When
July 28, 4:10 PM EST
Where
Beaufort County, 1.32 mi WNW of Bishops Cross
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
35.630, -76.700

Trees and large limbs were blown down onto power lines according to the power company. The time was estimated by radar data.

Thunderstorm Wind, Hyde

When
July 28, 4:31 PM EST
Where
Hyde County, 3 mi NE of Sladesville
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
35.501, -76.462

Tideland EMC reported several hundred customers without power due to trees on power lines. The time was estimated based on radar data.

Thunderstorm Wind, Pitt

When
July 28, 4:51 PM EST
Where
Pitt County, 0.69 mi N of Simpson
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.580, -77.280

Trees were blown down. The time was estimated based on radar data.

Thunderstorm Wind, Pitt

When
July 28, 5:00 PM EST
Where
Pitt County, Fountain
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.680, -77.630

Trees were blown down. The time was estimated based on radar data.

Thunderstorm Wind, Beaufort

When
July 28, 5:05 PM EST
Where
Beaufort County, 2 mi SE of South Creek
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
35.309, -76.675

Trees and large limbs were blown down onto power lines, according to Tideland EMC. The time was estimated based on radar data.

Thunderstorm Wind, Pitt

When
July 28, 5:19 PM EST
Where
Pitt County, Farmville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.600, -77.600

Trees were blown down. The time was estimated based on radar data.

Thunderstorm Wind, Craven

When
July 28, 5:24 PM EST
Where
Craven County, 1 mi E of Ernul
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
35.250, -77.062

Trees and large limbs were blown down onto power lines, according to Tideland EMC. The time was estimated based on radar data.

Thunderstorm Wind, Lenoir

When
July 28, 5:41 PM EST
Where
Lenoir County, 3 mi SSW of Kinston
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.230, -77.600

Multiple trees were blown down across the county. At one time around 15,000 customers were without power in the county. The time was estimated based on radar data.

Thunderstorm Wind, Duplin

When
July 28, 6:25 PM EST
Where
Duplin County, Beulaville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
34.920, -77.770

Trees were blown down across the county, including Beulaville and Magnolia. The time was estimated based on radar data.

Thunderstorm Wind, Carteret

When
July 28, 7:00 PM EST
Where
Carteret County, Peletier
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
34.730, -77.080

The 911 center reported wires were blown down on Whitehouse Ford Rd as well as Pelletier Loop Rd and VFR Rd. This was confirmed by an NWS employee who observed larger sections of trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2021Every state in 2021This day in weather historyWarnings in North Carolina, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978108, 978109, 978110, 978111, 978112, 978113, 978114, 978115, 978116, 978117, 978118, 978119, 978120.